Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 261, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 18, 2009, 12:39 PM MDT for Denver County, Jefferson County, Colorado. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2009, 12:39 PM MDT (18:39 UTC)
- Expired
- Aug 18, 2009, 1:15 PM MDT
- In force
- 36 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Denver County, CO, Jefferson County, CO
The radar
The Denver radar (KFTG), 57 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 12:42 PM MDT | HAIL 1 | 4 Ese Evergreen, CO | |
| Aug 18, 1:05 PM MDT | HAIL 0.75 | Ken Caryl, CO | HAIL 3 INCH DEPP COVERING GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 12:29 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 498 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 181839
SVRBOU
COC031-059-181915-
/O.NEW.KBOU.SV.W.0261.090818T1839Z-090818T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1239 PM MDT TUE AUG 18 2009
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL JEFFERSON COUNTY IN NORTHEAST COLORADO
EXTREME SOUTHWESTERN DENVER COUNTY IN NORTHEAST COLORADO
* UNTIL 115 PM MDT
* AT 1239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL.
THIS STORM WAS LOCATED NEAR IDLEDALE...OR 15 MILES WEST OF
DENVER...MOVING EAST AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TINY
TOWN...RED ROCKS PARK...MORRISON...KITTREDGE...INDIAN HILLS...
IDLEDALE...EVERGREEN...WHEAT RIDGE...LAKEWOOD...GOLDEN...WESTERN
DENVER AND SOUTHEASTERN ARVADA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3977 10534 3981 10506 3963 10505 3959 10505
3953 10515 3952 10535
TIME...MOT...LOC 1839Z 258DEG 24KT 3969 10523
$$
RJK1 follow-up statement
000
WWUS55 KBOU 181911
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
111 PM MDT TUE AUG 18 2009
COC031-059-181921-
/O.EXP.KBOU.SV.W.0261.000000T0000Z-090818T1915Z/
JEFFERSON CO-DENVER CO-
111 PM MDT TUE AUG 18 2009
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN DENVER
AND CENTRAL JEFFERSON COUNTIES WILL EXPIRE AT 115 PM MDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.
ONE INCH HAIL WAS REPORTED WITH THIS STORM 4.2 MILES EAST-NORTHEAST
OF CONIFER IN JEFFERSON COUNTY AT 100 PM MDT.
LAT...LON 3977 10534 3981 10506 3963 10505 3959 10505
3953 10515 3952 10535
TIME...MOT...LOC 1911Z 258DEG 24KT 3973 10496
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:58 AM MDT, 9 hours 41 minutes earlier.
Area forecast discussion, Aug 18, 2:58 AM MDT, 9 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 258 AM MDT TUE AUG 18 2009 .SHORT TERM...A 60 KNOT JET AND UPPER LEVEL DISTURBANCE COMBINED WITH STEEP MID LEVEL LAPSE RATES BROUGHT THE THUNDERSTORMS YESTERDAY EVENING AND EARLY THIS MORNING. THE JET SLOWLY SLIDES EAST TODAY AND WILL EXIT THE EASTERN PART OF THE FORECAST AREA THIS EVENING. A SHORT WAVE CENTERED OVER NORTHERN UTAH AT THIS TIME WILL MOVE EAST AND AFFECT THE AREA THIS AFTERNOON. THUNDERSTORM DEVELOPMENT WILL BE EARLIER TODAY THAN THE PAST TWO DAYS BECAUSE OF THE EARLIER TIMING OF THE SHORT WAVE. AIRMASS WILL BE MODERATELY UNSTABLE AGAIN WITH CAPES UP TO 1500 J/KG OVER THE EASTERN PLAINS. THE INSTABILITY TAPERS OFF TO 500-1000J/KG ALONG THE FRONT RANGE. ENOUGH SHEAR WILL BE IN PLACE FOR SUPER CELLS TO FORM AGAIN. THE CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE MAINLY EAST OF A LINE FROM CASTLE ROCK TO FORT MORGAN. MODELS SHOW THE AIRMASS WARMS A FEW DEGREES TODAY RESULTING IN HIGHS FROM THE MID 70S TO LOWER 80S. AIRMASS WILL QUICKLY DRY THIS EVENING AS DOWNWARD VERTICAL VELOCITIES FOLLOW THE WAVE. EXPECT THE ENTIRE FORECAST AREA TO BE DRY BY 04Z. .LONG TERM...ON WEDNESDAY...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE BUILDING OVER THE WESTERN U.S. WITH A STRONG NORTHWESTERLY FLOW OVER THE CWFA. ONE MORE SHOT OF ENERGY IS PROGGED TO SLIDE DOWN DOWN FM ERN MONTANA AND POSSIBLY CLIP NORTHEASTERN CO LATE WEDNESDAY AFTN INTO WEDNESDAY EVENING. MDLS DO NOT SHOW MUCH IN THE WAY OF CAPE BUT WITH ANY KIND OF JET AROUND IT/S HARD TO NIX THE TSTM POTENTIAL COMPLETELY. WL KEEP ISOLD POPS FOR ZONES 48>51 TO ACCOUNT FOR THIS PASSING SYSTEM. IN ADDITION...A FRONTAL BOUNDARY ASSOCIATED WITH THE PASSING SHORT WAVE WILL ALSO BE MOVING INTO THE FRONT RANGE. BEST POTENTIAL FOR ANY STORMS DVLPG ELSEWHERE WOULD APPEAR TO BE ALONG THE PALMER DIVIDE SO WL KEEP ISOLD POPS IN AND NEAR THERE AS WELL. ELSEWHERE I OPTED TO DROP THE MENTION OF TSTMS. ON THURSDAY...THERE WILL BE ONE MORE RELATIVELY COOL DAY WITH HIGH PRESSURE IN CHARGE AT THE SFC AND ALOFT. IT WILL BE DRY AND WARMER FOR FRIDAY INTO SATURDAY AS THE CENTER OF THE RIDGE IS PROGGED TO PARK ITSELF OVER CO. SEE NO REASON TO INCLUDE ANY POPS THROUGH THIS TIME AS SUBSIDENCE ASSOCIATED WITH THE RIDGE WILL REMAIN IN CONTROL. THE GFS EVENTUALLY RETURNS THE PATTERN TO MORE OF A LATE SUMMER MONSOON APPEARANCE WITH RIDGE IN THE VICINITY OF THE OKLAHOMA AND TEXAS PANHANDLES BY LATE SUNDAY. SOME SUBTROPICAL PROGGED MAINLY OVER AZ AND UT BY THAT TIME AS WELL WITH A LITTLE MORE ON MONDAY. THERE MAY BE ENUF MSTR TO PROGGED A FEW STORMS IN WRN AND NRN CO BY LATE IN THE EXTENDED PERIOD. THIS TREND ALREADY REFLECTED IN THE GRIDS SO WL CONFINE ANY ADJUSTMENTS TO THE WEDNESDAY/THURSDAY WINDOW. && .AVIATION...MID LEVEL CLOUDS WILL BE OVER PARTS OF THE DENVER AREA WITH CEILINGS FROM 4000 TO 6000 FEET THIS MORNING. THERE IS A SLIGHT CHANCE FOR LOW CLOUDS UNTIL 15Z WITH CEILINGS OF 1500 TO 3000 FEET. THE AIRMASS WILL BECOME UNSTABLE AGAIN THIS AFTERNOON. THE BEST CHANCE FOR THUNDERSTORMS WILL BE EARLIER TODAY...18Z TO 00Z. WIND GUSTS TO 40 KNOTS...SMALL HAIL AND HEAVY RAIN WILL ACCOMPANY THE STORMS. DRIER AIR WILL MOVE OVER THE REGION THIS EVENING RESULTING IN MOSTLY CLEAR SKIES AFTER 02Z. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. MEIER/COOPER
Hazardous weather outlook, Aug 18, 10:48 AM MDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1048 AM MDT TUE AUG 18 2009 COZ030>051-191200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1048 AM MDT TUE AUG 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND EARLY EVENING. ISOLATED THUNDERSTORMS WILL MOVE EAST ACROSS THE FRONT RANGE AND INCREASE IN COVERAGE AS THEY MOVE OVER THE EASTERN PLAINS. A FEW SEVERE STORMS WILL BE POSSIBLE ACROSS THE PLAINS...WITH THE GREATEST THREAT EAST OF A LINE FROM CASTLE ROCK TO FORT MORGAN. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN WILL BE POSSIBLE FROM THE SEVERE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL MOST LIKELY NOT BE NEEDED TODAY OR TONIGHT. KRIEDERMAN/BARJENBRUCH
In the hours before
Local storm report, Aug 18, 6:59 AM MDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
659 AM MDT TUE AUG 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 AM HEAVY RAIN 10 N ELIZABETH 39.50N 104.60W
08/18/2009 M3.75 INCH ELBERT CO TRAINED SPOTTER
STORM TOTAL FROM THUNDERSTORMS THAT PASSED THROUGH LAST
NIGHT.
1020 PM HAIL 3 SSE THE PINERY 39.42N 104.71W
08/17/2009 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
1015 PM HAIL 5 SSE PARKER 39.44N 104.73W
08/17/2009 M0.88 INCH DOUGLAS CO TRAINED SPOTTER
1011 PM HAIL 3 NE CASTLE ROCK 39.41N 104.81W
08/17/2009 M1.00 INCH DOUGLAS CO AMATEUR RADIO
1010 PM HAIL 4 NE FRANKTOWN 39.42N 104.70W
08/17/2009 M1.50 INCH DOUGLAS CO TRAINED SPOTTER
0958 PM HAIL CASTLE ROCK 39.38N 104.85W
08/17/2009 M1.00 INCH DOUGLAS CO AMATEUR RADIO
0940 PM HAIL 2 SSE HIGHLANDS RANCH 39.53N 104.95W
08/17/2009 M0.75 INCH DOUGLAS CO TRAINED SPOTTER
0934 PM HAIL 10 SW SEDALIA 39.33N 105.10W
08/17/2009 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
0924 PM HAIL 8 NE KARVAL 38.81N 103.42W
08/17/2009 M2.00 INCH LINCOLN CO TRAINED SPOTTER
HAIL ACCUMULATED TO AN ESTIMATED 4 TO 6 INCHES DEEP. NOT
CERTAIN OF DAMAGE UNTIL MORNING.
0851 PM HAIL 8 NE KARVAL 38.81N 103.42W
08/17/2009 M1.50 INCH LINCOLN CO TRAINED SPOTTER
0753 PM HAIL 13 NW AKRON 40.30N 103.39W
08/17/2009 M1.00 INCH WASHINGTON CO TRAINED SPOTTER
HAIL ACCUMULATED 4 TO 6 INCHES DEEP ON COUNTY ROAD Q
0731 PM HAIL PARKER 39.51N 104.76W
08/17/2009 M0.88 INCH DOUGLAS CO TRAINED SPOTTER
0715 PM HAIL 6 NW PUNKIN CENTER 38.91N 103.78W
08/17/2009 M1.50 INCH ELBERT CO TRAINED SPOTTER
0710 PM TSTM WND GST 4 E KUTCH 38.90N 103.80W
08/17/2009 M72.00 MPH ELBERT CO TRAINED SPOTTER
0631 PM HAIL 4 S STRASBURG 39.68N 104.30W
08/17/2009 M1.00 INCH ARAPAHOE CO TRAINED SPOTTER
0628 PM TORNADO 10 NW KUTCH 39.00N 104.00W
08/17/2009 ELBERT CO TRAINED SPOTTER
TORNADO ON GROUND FOR 6 MINUTES
0625 PM HAIL 4 SSE BENNETT 39.70N 104.39W
08/17/2009 M1.25 INCH ARAPAHOE CO TRAINED SPOTTER
0620 PM HAIL 10 NW KUTCH 39.00N 104.00W
08/17/2009 M2.50 INCH ELBERT CO TRAINED SPOTTER
0608 PM HAIL 8 S BENNETT 39.64N 104.42W
08/17/2009 M1.25 INCH ARAPAHOE CO TRAINED SPOTTER
0608 PM HAIL 4 SSE ADENA 39.97N 103.86W
08/17/2009 M1.00 INCH ADAMS CO TRAINED SPOTTER
0606 PM HAIL 7 S BENNETT 39.65N 104.42W
08/17/2009 M1.75 INCH ARAPAHOE CO TRAINED SPOTTER
0553 PM HAIL 11 N KIOWA 39.50N 104.46W
08/17/2009 M1.00 INCH ELBERT CO TRAINED SPOTTER
0525 PM HAIL 5 ESE BYERS 39.68N 104.14W
08/17/2009 M1.00 INCH ARAPAHOE CO TRAINED SPOTTER
0457 PM HAIL 5 SE BYERS 39.66N 104.16W
08/17/2009 M1.50 INCH ARAPAHOE CO TRAINED SPOTTER
FARM EQUIPMENT AND FIBERGLASS STRUCTURES DAMAGED.
0448 PM HAIL 3 E GREENLAND 39.15N 104.78W
08/17/2009 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
0425 PM HAIL 12 N RAMAH 39.30N 104.17W
08/17/2009 M1.00 INCH ELBERT CO TRAINED SPOTTER
0421 PM HAIL 9 NE KIOWA 39.44N 104.34W
08/17/2009 M1.00 INCH ELBERT CO TRAINED SPOTTER
0409 PM HAIL 6 SE KIOWA 39.28N 104.38W
08/17/2009 M0.88 INCH ELBERT CO TRAINED SPOTTER
0342 PM HAIL 2 ENE RAMAH 39.13N 104.13W
08/17/2009 M1.00 INCH ELBERT CO TRAINED SPOTTER
0319 PM HAIL 7 WNW RAMAH 39.17N 104.29W
08/17/2009 M0.88 INCH ELBERT CO TRAINED SPOTTER
CORRECTED LOCATION
&&
CLBThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 6:03 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 27 min |
| Aug 17, 6:07 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 38 min |
| Aug 17, 6:23 PM MDT | Tornado Warning | BOU | Elbert | 37 min |
| Aug 17, 6:27 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 48 min |
| Aug 17, 6:32 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 43 min |
| Aug 17, 6:46 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 29 min |
| Aug 17, 6:59 PM MDT | Tornado Warning | BOU | Elbert, Lincoln | 31 min |
| Aug 17, 7:14 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 46 min |
| Aug 17, 7:28 PM MDT | Tornado Warning | BOU | Lincoln | 32 min |
| Aug 17, 7:45 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 45 min |
| Aug 17, 7:55 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 27 min |
| Aug 17, 7:59 PM MDT | Tornado Warning | BOU | Lincoln | 46 min |
| Aug 17, 8:15 PM MDT | Flash Flood Warning | BOU | Lincoln | 3 hr |
| Aug 17, 8:44 PM MDT | Tornado Warning | BOU | Lincoln | 31 min |
| Aug 17, 9:15 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 29 min |
| Aug 17, 9:27 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 48 min |
| Aug 17, 10:00 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 30 min |
| Aug 17, 10:21 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 29 min |
| Aug 18, 2:07 AM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 53 min |
| Aug 18, 1:10 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Douglas, Jefferson | 22 min |
| Aug 18, 1:16 PM MDT | Tornado Warning | BOU | Park | 24 min |
| Aug 18, 3:31 PM MDT | Special Weather Statement | BOU | Elbert | 44 min |
| Aug 18, 4:22 PM MDT | Special Weather Statement | BOU | Lincoln | 53 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.